Iowa, 2024

Damaging Winds and Heavy Rain in Iowa, June 18 to 19, 2024

June 18 to 19, 2024 · NWS DMX · 7 events in 7 counties and zones

A slow moving cold front pushed across Iowa the evening of June 18th, with rain lingering into the early morning of June 19th. Storms initially began as discrete cells in western Iowa, growing upscale by early evening as they moved west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A slow moving cold front pushed across Iowa the evening of June 18th, with rain lingering into the early morning of June 19th. Storms initially began as discrete cells in western Iowa, growing upscale by early evening as they moved west. The increasing LLJ was enough to fuel storms into the overnight, and provided a supply of moisture to contribute to severe storm development and heavy rain. While not widespread, the line of storms did produce a few damaging gusts in north central Iowa, along with a swath of two to three plus inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 5:28 AM CST, 2 minutes earlier. Its key messages:

  • A few severe storms possible late this afternoon and early evening, mainly west of Interstate 35.
  • Heavy rain possible, especially into central Iowa tonight and Wednesday. This could lead to flooding or flash flooding in some areas and headlines may still be needed.
  • Unsettled weather continues into the weekend.
Area forecast discussion, Jun 18, 5:28 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
628 AM CDT Tue Jun 18 2024

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- A few severe storms possible late this afternoon and early
  evening, mainly west of Interstate 35.

- Heavy rain possible, especially into central Iowa tonight and
  Wednesday. This could lead to flooding or flash flooding in
  some areas and headlines may still be needed.

- Unsettled weather continues into the weekend.

&&

.DISCUSSION...
Issued at 422 AM CDT Tue Jun 18 2024

Surface low pressure is over northwest Nebraska early this morning
with a trough extending north/northeast into southeast North Dakota
and far northwest Minnesota. Much of the thunderstorm activity is in
that region currently and in advance of the approaching short wave
trough moving through Montana. This leaves Iowa firmly in the warm
sector where 3 am temperatures were well into the 70s. Strong
southwest flow aloft is over Iowa this morning as well due to that
short wave trough moving into the Northern Plains and the large
upper high over the eastern CONUS. That upper level flow will remain
southwesterly into Wednesday but it will relax a bit as the eastern
upper high tilts and ridges into the Southern CONUS. This all will
help allow the cold front to move into northwest Iowa later today
then will settle slowly south into the day Wednesday.

Strong moisture advection is ongoing this morning from Texas
northward into Kansas and northward into the western Iowa and
eastern South Dakota. Areas of stratus are already beginning to
develop from eastern Kansas and southward within this band of the
moisture/theta-e advection and a few storms are beginning to bubble
further south into Oklahoma and Texas. This is all of note as it is
a possibility into Iowa yet this morning. Model proximity soundings
show a warm layer aloft near 3.5-4 kft and with the influx of
moisture arriving below this layer, stratus may develop into Iowa.
In addition, some elevated weak convection may develop above this
layer with enough saturation and forcing near 700 mb for parcels to
begin to lift from that level. Do not have much for precipitation in
the forecast for this morning but trends suggest that PoPs may need
to be increased for the period soon. Finally, mixed layer winds
below the warm layer are 35 kts or higher and this will likely
result in windy conditions at times today with gusts of 30-40 mph
possible. High temperatures today will continue to follow the trend
of not reaching NBM forecast values as the bias correction continues
to push temperatures too high. In addition, limited mixing depth,
potential increasing clouds and cooler 925 mb temperatures to begin
the day all suggest cooler than Monday temperatures for most areas.

The main forecast challenge will be thunderstorms that will have an
early attendant severe weather threat with damaging winds large hail
and eventually transitioning to a heavy rain threat as profiles
saturate. The cold front should reach the far northwest forecast
area by mid to late afternoon and then will move slowly southeast
overnight. By mid evening, the threat with any storms should have
shifted to heavy rain potential. PWAT values along the instability
axis will be in the 2 inch range and these values and the
instability axis do extend north/cool side of the surface boundary
so post boundary convection is likely and expected. The mean storm
motions should be near parallel to the boundary therefore training
of storms is likely as well. Warm cloud depths of 13 kft or higher
will promote warm rain processes leading to efficient rain producing
storms. There are a couple things to monitor for the heavy rain
potenitial. One, the surface low will lift rapidly northeast and will
be over Ontario tonight. The cold front is linked to another area of
low pressure currently over southeast Colorado which will settle
south into New Mexico as high pressure moves into from the west.
This will stretch the boundary and forcing thin and the main low
level jet will become more focused into Kansas later tonight.
Second, the Gulf moisture flow will not have a direct route to Iowa
as surface high pressure ridged into central Texas and a tropical
system in the western Gulf, focus much of the moisture
advection into southeast Texas with any remaining moisture
taking the long detour route into Kansas. Those two areas
certainly have very heavy rain potential so how much of a rich
moisture source will remain available later tonight into early
Wednesday. Still expect a fairly widespread 1-3 inches of rain
with potential for higher amounts in some areas. Several
guidance sources are targeting heavy rain into the Des Moines
Metro area. No hydro headlines for this period as some
uncertainty remains but this still may turn into flooding/flash
flooding into some areas especially parts of central Iowa.

The boundary will being to lift back northward on Thursday which
will bring addition storm chances to the region. Friday should be
mostly dry and warmer again. Another system moves through later
Saturday and Saturday night which will bring renewed storm chances.
The high temperature forecast Friday through early next week is
currently dominated by the NBM, which is in the 75-90th percentile
range and is likely running to warm in most cases through this
period. With the attention on the near term, no changes were made to
these temperatures at this time.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 626 AM CDT Tue Jun 18 2024

MVFR stratus continues to develop and expand over the area this
morning. Some uncertainty remains to the extent and how long it
will linger today. Some areas, it may remain much of the day but
could rise with diurnal mixing. A cold front will arrive
northwest Iowa late this afternoon and move slowly southeast
overnight. Widespread storms are expected in vicinity of the
boundary and may impact sites for a prolonged period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jun 18, 2:06 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
306 AM CDT Tue Jun 18 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-190815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
306 AM CDT Tue Jun 18 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Hot and humid conditions are expected once again today, which
will push heat index values back into the 90s to near 100 at
times.

Storms are likely over western Iowa later this afternoon into the
evening hours. A few strong to severe storms are possible with a
thereat of large hail and damaging winds. These storms will
steadily progress eastward overnight. While the severe weather
threat will wane, the potential for heavy rainfall will increase.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storms continue into Wednesday with the potential for locally
heavy rainfall, although the severe weather threat is low.

Periodic chances for storms continue through the remainder of the
week. The threat of severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Des Moines radar (KDMX), 107 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Cass

When
June 18, 5:30 AM CST to June 19, 5:30 AM CST
Where
Cass County, 1.38 mi N of Lorah
Reported by
CoCoRaHS
Coordinates
41.490, -94.970

A 24 hour rain total of 3.07 inches.

Heavy Rain, Audubon

When
June 18, 7:00 AM CST to June 19, 7:00 AM CST
Where
Audubon County, 0.69 mi N of Audubon Arpt
Reported by
COOP Observer
Coordinates
41.710, -94.920

A 24 hour rain total of 3.15 inches.

Thunderstorm Wind, Palo Alto

When
June 18, 6:23 PM CST
Where
Palo Alto County, 0.86 mi SW of West Bend
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.960, -94.460

A large tree branch down.

Thunderstorm Wind, Story

When
June 18, 8:05 PM CST
Where
Story County, 0.69 mi S of Ontario
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.020, -93.680

Trees down on the west side of Ames. Time estimated by radar.

Thunderstorm Wind, Grundy

When
June 18, 8:38 PM CST
Where
Grundy County, 3.49 mi N of Wellsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.480, -92.930

Tree damage and minor building damage with a small portion of a barn roof removed.

Thunderstorm Wind, Marshall

When
June 18, 8:52 PM CST
Where
Marshall County, Marshalltown Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.120, -92.920

Thunderstorm Wind, Black Hawk

When
June 18, 9:18 PM CST
Where
Black Hawk County, (Alo)waterloo Muni A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.550, -92.400

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190279, 1190280, 1190274, 1190275, 1190276, 1190277, 1190278.